P. Dickison1,2, S. Smith1,2,3
A 75-year-old man presented to the dermatologist 2 weeks after two teeth extractions. He reported that 3 days after his dental procedure, his face became red and swollen to the point he could not open his eyes. Since then the swelling had improved with a short course of prednisone. The man also had a history of peripheral arterial disease and was otherwise well.
Examination by the dermatologist demonstrated mild diffuse erythema with fine overlying desquamation. The swelling had completely subsided.
The history, timeline and examination was strongly suspicious of a delayed contact allergy. Patch testing was performed with the Australian Baseline Series (ABS) and the dental series. The patient had a strong reaction to lidocaine (lignocaine), befexamac, amalgam and mercury in the dental series. The reaction to lidocaine was deemed to be the cause of his facial swelling and erythema. As he required major dental surgery, patch testing using different local anaesthetic agents was performed. Again, this demonstrated a strongly positive reaction for lidocaine. Fortunately, no cross reactivity was found for other anaesthetic agents.
Though Type IV hypersensitivity to lidocaine is considered very rare, evidence suggests increase prevalence (1, 2). This case demonstrates the importance of formal patch testing with anaesthetic agents especially if more dental intervention or minor procedures are likely to be required in the future. Despite the risk of cross-reactivity, fortunately this patient tested negative to amide anaesthetics which can be utilised for this patient in the future.
1. To D, Kossintseva I, de Gannes G. Lidocaine contact allergy isbecoming more prevalent. Dermatol Surg. 2014;40(12):1367–72.
2. Mackley CL, Marks JG, Jr., Anderson BE. Delayed-type hypersensitivity to lidocaine. Arch Dermatol. 2003;139(3):343–6.